Hail, Sheridan
- When
- June 17, 8:56 PM MST
- Where
- Sheridan County, 2.09 mi WSW of Story
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.570, -106.920
00 hail to the Story area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm brought 0.75-1.00 hail to the Story area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 17, 7:24 PM MST, 1 hour 32 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
824 PM MDT FRI JUN 17 2016
.UPDATE...
Short wave energy ignited some convection over north/central
Wyoming this evening. This activity is moving into portions of
southeast Montana at this time. The environment is richer in
moisture in SE Montana with precip water values over an inch.
Shear values are high (50kts) and theta-e ridge spreading into
Powder River County. Lift is not that strong though, so we only
expect storms with some marble hail, strong wind gusts and heavy
rain. Any hail >= to an inch should be spotty at best we think.
Wind gusts to 50 mph plus certainly possible.
Have updated POPs and sky for trends and trajectories of current
activity. BT
&&
.SHORT TERM...valid for Sat and Sun...
Mostly sunny skies will prevail for the remainder of this
afternoon with clear to partly cloudy skies expected this evening
and overnight. A weak disturbance and surface trough may trigger a
few thunderstorms over the mountains and adjacent plains through
this evening so we will continue a slight pop chance across the
area. Chances increase later this evening and especially over the
Big Horn Mountains, as well as Big Horn County and this is where
the short term HiRes models are showing some development. Models
shift these storms northeast late this evening and overnight so a
thunderstorm or two could be ongoing near the Dakota borders after
midnight.
For Saturday...An upper low over the Pacific northwest coast
moves inland into northern Idaho. Several disturbances will eject
out ahead of this low and move across north central Montana. At
the same time, a surface low will develop across southwest Montana
during the afternoon and move northeast through the evening hours.
Models are showing the best locations for severe thunderstorms
during the afternoon and evening will be northwest and north of
our forecast area across the northern half of the state. As this
low moves northeast it will swing a strong cold front across our
western areas late in the afternoon or early evening and the
remaining portions of our forecast area Saturday night. Drier air
aloft will get mixed down to the surface as southwest winds
increase during the day resulting in good compressional warming
ahead of the front. As a result, high tempeatures were increased a
few degrees with most areas seeing lower to middle 90s.
A strong cold front will sweep across the forecast area Saturday
evening. Given the dry atmosphere expected, we are not expecting
any precip with the front. The gusty southwest winds will shift to
the northwest with the frontal passage with gusts around 40 mph
possible. We will keep a slight thunderstorm chance in the
afternoon and evening across or far western areas from Park County
to Golden Valley County given better dynamics and moisture will be
across north central Montana.
Sunday will see partly to mostly sunny skies behind Saturday
nights front with a breezy west to northwest wind. Afternoon
temperatures will be much cooler with readings in the 70s to
around 80 degrees. Hooley
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Work week begins with zonal flow over the forecast area and dry
conditions present across the region. Ridging begins to move in
from the west on Monday afternoon which will cue the start to a
hot week. Temperatures will be in the low 80s on Monday warming up
to the middle 90s by Wednesday as the ridge axis amplifies and
moves over the region. Can't rule some scattered showers and
isolated thunderstorms on Wednesday as the ridge axis begins to
pivot east and some monsoonal moisture tries to work around the
western edge. Temperatures cool somewhat on Thursday and Friday as
more moisture works its way under the ridge, though conditions
will still be warm in the upper 80s to low 90s with a chance for
isolated showers and thunderstorms each afternoon. Dobbs
&&
.AVIATION...
Showers and thunderstorms will impact areas generally east of KBIL
this evening and into the overnight as convection gradually
shifts north and east over the next several hours. VFR conditions
can be expected from KBIL and areas west. VCTS will remain
possible at KSHR through 04Z with VCTS possible for KMLS from 04
to 07Z. MVFR to IFR conditions and some mountain obscurations are
expected with the heaviest convection. Gusty easterly winds will
gradually diminish through the evening for western areas while
winds remain stronger across the east. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 055/092 058/079 049/080 054/089 058/095 061/092 060/090
21/U 11/U 01/U 11/U 11/U 12/T 22/T
LVM 048/089 050/075 040/077 048/085 053/088 054/085 053/084
21/N 21/N 01/U 11/U 01/B 12/T 22/T
HDN 054/093 056/080 050/081 053/090 058/096 061/095 059/092
41/U 11/U 01/U 11/U 11/U 12/T 22/T
MLS 060/093 060/079 051/079 056/087 060/095 063/095 064/092
41/U 11/U 01/U 00/U 01/U 12/T 22/T
4BQ 061/097 059/081 051/081 055/090 059/095 063/095 063/092
51/U 11/U 01/U 11/U 11/U 12/T 22/T
BHK 057/090 058/076 049/077 052/084 056/090 061/090 063/091
43/T 10/N 01/U 10/U 11/U 12/T 22/T
SHR 051/094 054/079 045/079 051/086 057/092 060/090 060/087
31/U 11/U 01/U 11/U 11/U 12/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 328 AM MDT FRI JUN 17 2016 MTZ028>042-056>058-063>068-WYZ098-099-180000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 328 AM MDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 841 PM MDT FRI JUN 17 2016 MTZ036-037-180345- CARTER MT-POWDER RIVER MT- 841 PM MDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND POWDER RIVER COUNTIES... AT 837 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING...MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL MOVE INTO SOUTHERN CARTER AND SOUTHEAST POWDER RIVER COUNTIES BY 9 PM. MARBLE SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS THROUGH THE EVENING. LOCATIONS IMPACTED INCLUDE... BIDDLE...ALZADA...BOYES...BELLE CREEK...HAMMOND...ALBION AND RIDGE. A FEW OF THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4500 10419 4500 10569 4546 10525 4542 10406 TIME...MOT...LOC 0237Z 223DEG 15KT 4497 10513 TESAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
843 PM MDT FRI JUN 17 2016
MTZ031-038-057-058-WYZ098-099-180315-
SOUTHERN ROSEBUD MT-NORTHERN ROSEBUD MT-NORTHERN BIG HORN MT-
SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY-
NORTHEAST BIG HORN MOUNTAINS WY-
843 PM MDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 842 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ACROSS SOUTHERN BIG HORN COUNTY...MOVING NORTHEAST AT
45 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LODGE GRASS...FORT SMITH...BUSBY...WYOLA...TONGUE RIVER RESERVOIR...
KIRBY...
ROSEBUD BATTLEFIELD PARK AND NORTHERN CHEYENNE INDIAN RESERVATION.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4500 10800 4529 10812 4552 10731 4569 10676
4499 10652 4500 10708
TIME...MOT...LOC 0242Z 242DEG 38KT 4523 10739
PALMQUISTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 848 PM MDT FRI JUN 17 2016 MTZ036-058-180345- SOUTHERN ROSEBUD MT-POWDER RIVER MT- 848 PM MDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 847 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 28 MILES SOUTH OF ASHLAND...OR 38 MILES SOUTHWEST OF BROADUS...MOVING NORTH AND A LITTLE EAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SONNETTE AND OTTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4507 10595 4513 10626 4571 10622 4561 10560 TIME...MOT...LOC 0247Z 197DEG 26KT 4519 10612 TESAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
927 PM MDT FRI JUN 17 2016
MTZ036-038-058-180430-
SOUTHERN ROSEBUD MT-POWDER RIVER MT-SOUTHERN BIG HORN MT-
927 PM MDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 926 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTHEAST OF BUSBY...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BIRNEY...BIRNEY VILLAGE AND NORTHERN CHEYENNE INDIAN RESERVATION.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4525 10677 4534 10677 4536 10674 4535 10673
4536 10673 4556 10636 4538 10623 4535 10624
4535 10628 4525 10628 4517 10661 4518 10672
TIME...MOT...LOC 0326Z 244DEG 18KT 4526 10669
PALMQUISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
942 PM MDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 2 ENE OTTER 45.21N 106.17W
06/17/2016 M0.25 INCH POWDER RIVER MT TRAINED SPOTTER
&&
PALMQUISTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 949 PM MDT FRI JUN 17 2016 WYZ098-099-180430- SHERIDAN FOOTHILLS WY-NORTHEAST BIG HORN MOUNTAINS WY- 949 PM MDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR STORY VICINITY... AT 948 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT PHIL KEARNY HISTORICAL SITE...OR 17 MILES SOUTH OF SHERIDAN... MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BIG HORN...STORY AND BANNER. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY BUT BRIEF RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4491 10672 4473 10644 4455 10671 4456 10710 TIME...MOT...LOC 0348Z 222DEG 17KT 4454 10695 TESAR
The Billings radar (KBLX), 195 km away, was scanning. The volume nearest the first event began at 03:56 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631385, 631384.